Alert archive / Alabama / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 194, NWS Mobile, AL

June 20, 1998Conecuh County, Escambia County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 20, 1998, 2:58 PM CDT for Conecuh County, Escambia County, Alabama. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 1998, 2:58 PM CDT (19:58 UTC)
Expired
Jun 20, 1998, 4:15 PM CDT
In force
77 min
Issued by
NWS Mobile, AL
Area
Whole counties

Counties Conecuh County, AL, Escambia County, AL

The radar

The Mobile radar (KMOB), 129 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.0 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 1998-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1738 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 1998-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1738 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1080 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

425 
WUUS1 KMOB 201956 RRA
SVRMOB
ALC035-053-202115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
258 PM CDT SAT JUN 20 1998

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ESCAMBIA COUNTY IN SOUTHWESTERN ALABAMA
  CONECUH COUNTY IN SOUTHWESTERN ALABAMA

* UNTIL 415 PM CDT

* AT 257 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 13 MILES
  SOUTHEAST OF EVERGREEN OR 4 MILES WEST OF BROOKLYN... AS INDICATED
  BY DOPPLER RADAR... MOVING NORTH 10 MPH.

* THE PATH OF THIS SEVERE THUNDERSTORM WILL BE MAINLY OVER RURAL AREAS.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:07 AM CDT, 11 hours 51 minutes earlier.

Area forecast discussion, Jun 20, 3:07 AM CDT, 11 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
307 AM CDT SAT JUN 20 1998

MESOSCALE BOUNDARIES LEFT OVER FROM PREVIOUS DAYS CONVECTION AND
PASSAGE OF OUTFLOW BOUNDARY NOW LOCATED OFFSHORE WILL SERVE AS
INITIATING MECHANISMS TODAY.  MILD MID LEVEL SHORT WAVE WILL REMAIN
ESSENTIALLY STALLED ACROSS CWA THROUGH 00Z MONDAY AND IS WEAKLY
REFLECTED AT LOW LEVELS.  THINK THAT CHANCE POPS IN ZONES LOOK GOOD
FOR TODAY BUT WITH WIDELY SCATTERED POPS FOR THIS EVENING AS WELL.
H85 RIDGE MEANWHILE SLOWLY BUILDS ACROSS THE SOUTHEAST U.S. THROUGH
00Z MONDAY AS MIDWEST SFC-H5 SYSTEM LIFTS NORTHEAST.  DESPITE
BUILDING RIDGE...SUFFICIENT LOW LEVEL MOISTURE AND INSTABILITY WILL
REMAIN TO SUPPORT SMALL CHANCE POPS.

OVER THE COASTAL WATERS...RIDGING BUILDS SLIGHTLY OVER THE NORTHERN
GULF THROUGH SUN.  WEST/SOUTHWEST WINDS AT 10/15 KNOTS WILL CONTINUE
WITH SEAS 2/3 FEET.

MOB 94/75/94/74 3221  PNS 95/76/94/75 3221
DTS 88/78/88/77 3221  EVR 95/74/95/73 3121 29

In the hours before

Special weather statement, Jun 20, 10:25 AM CDT, 4 hours 33 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-211200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
1025 AM CDT SAT JUN 20 1998

DAYTIME HEATING WILL ONCE AGAIN PRODUCE AN UNSTABLE ATMOSPHERE ACROSS
THE REGION BY THE EARLY AFTERNOON.  SEVERAL COOL SPOTS LEFT BY THE
PREVIOUS DAYS THUNDERSTORM ACTIVITY WILL COMBINE WITH AN UPPER LEVEL
DISTURBANCE TO INITIATE SCATTERED THUNDERSTORMS DURING THE AFTERNOON
HOURS.  THE THUNDERSTORM ACTIVITY WILL SLOWLY DIMINISH IN COVERAGE
AND INTENSITY DURING THE EVENING.

SOMEWHAT DRY AIR AT MID LEVELS IN THE ATMOSPHERE WILL ALLOW FOR ANY
THUNDERSTORMS THAT DO DEVELOP TO PRODUCE STRONG GUSTY WINDS...AND IT
IS POSSIBLE THAT A FEW STORMS WILL ATTAIN SEVERE LIMITS DURING THE
MID AFTERNOON THROUGH EARLY EVENING HOURS.

ACTIVATION OF STORM SPOTTERS AND EMA PERSONNEL SHOULD NOT BE REQUIRED
THROUGH TONIGHT.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:06 PM CDTSevere Thunderstorm WarningMOBWashington54 min
Jun 19, 8:03 PM CDTSevere Thunderstorm WarningMOBWashington57 min
Jun 19, 8:30 PM CDTSevere Thunderstorm WarningMOBMonroe60 min
Jun 19, 8:35 PM CDTSevere Thunderstorm WarningMOBEscambia55 min
Jun 19, 9:01 PM CDTSevere Thunderstorm WarningMOBBaldwin74 min
Jun 20, 3:03 PM CDTSevere Thunderstorm WarningMOBMonroe72 min
Jun 20, 3:21 PM CDTSevere Thunderstorm WarningMOBCovington69 min
Jun 20, 3:39 PM CDTSevere Thunderstorm WarningMOBButler, Crenshaw81 min
Jun 20, 3:48 PM CDTSevere Thunderstorm WarningMOBWilcox72 min
Jun 20, 3:58 PM CDTSevere Thunderstorm WarningMOBClarke77 min
Jun 20, 5:33 PM CDTSevere Thunderstorm WarningMOBBaldwin57 min
Jun 20, 5:48 PM CDTSevere Thunderstorm WarningMOBMobile57 min
Jun 20, 6:06 PM CDTSevere Thunderstorm WarningMOBWashington69 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.